- Carlo Dufour1⇓,
- Barbara Cappelli2,
- Michaela Calvillo1,
- Francesca Fioredda1,
- Rossella Tonelli3 and
- Roberto Crocchiolo4
- 1 Hematology Unit, G. Gaslini Children’s Hospital, Genova, Italy
- 2 Pediatric Immunohematology and Bone Marrow Transplantation Unit, San Raffaele Scientific Institute, Milano, Italy
- 3 Mario Negri Institute for Pharmacology, Milano, Italy
- 4 Unit of Lymphoid Malignancies, San Raffaele Scientific Institute, Milano, Italy
- Correspondence: Carlo Dufour, MD, Head Hematology Unit, G. Gaslini Children’s Hospital, Largo G. Gaslini 5, 16147 Genova, Italy. Phone: 0039 01 56 36 694; Fax: 0039 010 56 36 714. E-mail:
Although pegfilgrastim is increasingly used in children and adults1–4 no reports are found on over-dosage. We present the outcome of 2 patients aged two and 79 years who by mistake received a remarkable overdose of pegfilgrastim. Patient #1 was a 2-year old boy, with severe congenital neutropenia (ELA 2 mutation g.1894T>C L30P; exon 2) whose outcome is detailed elsewhere.4 While on pegfilgrastim 100 μg/kg, during a febrile episode, he received by mistake a pegfilgrastim overdose of 937 μg/kg (6 mg) instead of the scheduled 100 μg/kg, as the nurse in charge confused the vial of pegfilgrastim with that of filgrastim and inadvertently gave the entire vial to the patient. The administration of an entire vial did not arouse suspicion as it would have corresponded to 20 μg/kg of filgrastim, still a practicable dose in SCN patients. The patient’s parents were immediately informed of this error and of possible complications. Incident reporting procedures were activated according to the policy of our Institute. No data were traceable in literature and also an Italian branch of the manufacturing company (Amgen) did not possess information on such a high overdose in children. Tight clinical, respiratory and laboratory monitoring was promptly established. The child remained well with no respiratory symptoms, O2 saturation of 98–100% without supportive respiratory measures and the fever disappeared in two days. Hb and platelets remained above 11 g/dL and 250×109/L. Renal and liver function tests and serum electrolytes stayed within normal ranges. Chest X-ray showed only a minimal interstitial overload. No hepatosplenomegaly was demonstrable on repeated ultrasound scans. WBC, ANC and pegfilgrastim serum level are shown in Figure 1.
On d+11 the patient was discharged with no toxicities, a WBC of 25.4×109/L, ANC of 4.31×109/L and given daily filgrastim. Two years later, due to poor infection control and “possible” fungal pneumonia, he was again put on pegfilgrastim (100 μg/kg every 12 days) on which he is still well 45 months after overdose. There have been no further hospitalizations for infections. WBC are 9.8×109/L, ANC 3.23×109/L (d+3 from pegfilgrastim), Hb 9.2 g/dL, platelets 374×109/L. Neither dysplastic cells nor cytogenetic clone have been found in the marrow.
Patient # 2 is a 79-year old male with Sézary syndrome treated with mini CEOP.5 Nine days after the first course, on routine examination, he revealed he had self-administered one injection/day of pegfilgrastim from d+1 to d+8, (48 mg=800 μg/kg) instead of 6 mg on d+1 only (100 mcg/kg) as prescribed. The patient was asymptomatic and physical examination was normal with no splenomegaly. After consultation with the Colleagues who had experienced the uneventful outcome in patient 1, he was discharged with indication of a three times/week clinical and biochemical monitoring. WBC, ANC and pegfilgrastim serum levels are shown in Figure 2. Grade 2 bone pain responded to oral paracetamol. On d+15 he was hospitalized due to dyspnea and bilateral leg swelling. Arterial oxygen saturation was 94%, pH 7.52, pO2 45.8 mmHg, pCO2 32.4 mmHg, HCO3-27.6 mmol/L. Chest CT scan excluded pulmonary embolism and disease progression, and showed reduction of known lymphoadenopathies, moderate emphysema and bilateral pleural effusion of 15–20 mm diameter. No hepato splenomegaly was detected. Hb dropped to 7.1 g/dL requiring a unit of packed red cells; platelets declined to 51×109/L and then gradually normalized. The patient was successfully treated with oxygen mask therapy, furosemid and prednisone (0.5 mg/kg), and when WBC and ANC normalized (d+20) he was discharged. After a full recovery, two further mini-CEOP courses were administered without pegfilgrastim. ANC normalized after both cycles. Unfortunately, despite normal ANC, Staphylococcus aureus meningitis occurred 63 days after the third mini CEOP and the patient died, three months after pegfilgrastim overdose.
This is the first report on the pharmacokinetics and clinical effects of pegfilgrastim overdose in pediatric and adult patients. Patient # 1, even with a dose 9.37-fold greater than scheduled, did not experience either organ or biochemical toxicities. While recognizing the gravity of the original mistake, it is important to note that the availability of pediatric formulations might help reduce the occurrence of these errors.
Patient # 2, who received an 8-fold higher dose than prescribed, also had no biochemical and organ toxicity apart from a respiratory distress requiring hospitalization which was reverted by standard treatment in seven days. Pleural effusion seemed to be attributable to the overdose as it coincided with ANC peak (101×109/L). A high number of activated neutrophils may have altered local vessel permeability6,7 although the possibility that chemotherapy may have contributed to this cannot be excluded. Overdose probably had no adverse affect on the outcome of the underlying disease as shown by a reduction of lymphnodes on CT scan. Meningitis, occurring three months after the overdose, was more likely due to steroid-induced immunosuppression with comorbidities (age, hypertension, emphysema) contributing to its lethal outcome. A role for pegfilgrastim cannot be fully excluded but, since it was undetectable in the serum on day +6 and recovery of ANC after subsequent courses was as expected, its role would seem to be negligible.
Recently the death of a patient with GSDIb was reported after 120 μg/kg of pegfilgrastim that were considered contributory to this event as aggravating pre-existing pulmonary arterial hypertension (PAH).8 Different outcomes can be explained by the worse comorbidities (recurrent enteritis, total colectomy, interstitial nephropathy, PAH, liver adenomas, recent respiratory infection) of the GSDIb patient compared to our patient # 2.
WBC kinetics were similar in our patients, normalizing in both after d+20, whereas ANC peak was lower in patient # 1 as a consequence of the underlying disease. Hemoglobin and platelets were unaffected in patient # 1 whereas these dropped in patient # 2, more likely as an effect of chemotherapy rather than of pegfilgrastim. Serum drug levels peaked on d+1 in both patients and returned to baseline later in patient # 1 (d+16) vs. patient # 2 (d+6) in accordance with neutrophil-mediated kinetics of pegfilgrastim9,10 by which patient # 2, whose neutrophil circulatory output was far greater than in patient # 1 (peak of 101×109/L vs. 20×109/L), cleared the drug more rapidly from the bloodstream.
Data on drug overdoses in humans are extremely rare to find. This report provides useful information to physicians indicating that overdose in children may have an uneventful outcome and in elderly patients may produce controllable side effects.
Fondazione Compagnia di San Paolo and ERG s.p.a, are acknowledged for supporting the activity of the Hematology Unit of G. Gaslini Children’s Hospital.
- Copyright© Ferrata Storti Foundation